Oregon, 2016

Damaging Wind in Oregon, January 19, 2016

January 19, 2016 · NWS MFR · 1 event in 1 county or zone

A squall line brought strong winds to the Cascades and Klamath county on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A squall line brought strong winds to the Cascades and Klamath county on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 19, 9:18 AM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 19, 9:18 AM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
918 AM PST TUE JAN 19 2016

.DISCUSSION...SATELLITE AND RADAR SIGNATURE SHOWS A SQUALL LINE IN
THE COASTAL WATERS OFF NW CALIFORNIA. THIS LINE IS MOVING TO THE
EAST NORTHEAST TOWARD SOUTHERN OREGON WATERS. THIS FEATURE HAS A
POTENTIAL TO GENERATE VERY STRONG WINDS, MOST LIKELY FROM THE
SOUTH. STRONG SOUTH WINDS ARE LIKELY TO SPREAD INLAND INTO CURRY
AND JOSEPHINE AND SHASTA VALLEY THIS MORNING WITH STRONG WINDS
SPREADING EAST OF THE CASCADES BY EARLY AFTERNOON. /FB

&&

.AVIATION...FOR THE 19/12Z TAF CYCLE...A LOW WILL CONTINUE LIGHT TO
MODERATE PRECIPITATION WITH STRONG SOUTHERLY WINDS THROUGH THIS
EVENING. CIGS AND VSBYS WILL BE MAINLY MVFR WITH AREAS OF MOUNTAIN
OBSCURATION. BUT THERE WILL BE LOCAL IFR...ESPECIALLY IN THE UMPQUA
VALLEY INCLUDING ROSEBURG THIS MORNING. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS WEST OF THE CASCADES THROUGH THIS AFTERNOON.
FREEZING LEVELS WILL BE AROUND 5500 TO 6500 FEET MSL. PRECIPITATION
WILL CHANGE TO SHOWERS AND DIMINISH TONIGHT WITH FREEZING LEVELS
FALLING TO 3500 FEET MSL. WEST SIDE VALLEY STRATUS AND FOG IS LIKELY
TO FORM OVERNIGHT WITH A MIX OF IFR AND MVFR INTO WEDNESDAY
MORNING.

&&

.MARINE...UPDATED 300 AM PST TUESDAY 19 JAN 2016...A STRONG LOW WILL
MOVE NORTHEAST THROUGH THE AREA THIS MORNING BRINGING GALES AS WELL
AS VERY STEEP WIND DRIVEN SEAS. SEAS WILL BECOME DOMINATED BY A HIGH
WEST SWELL TONIGHT THEN ANOTHER STRONG FRONT MOVES IN LATE
WEDNESDAY. IT WILL LIKELY BRING ANOTHER ROUND OF GALES THROUGH
THURSDAY EVENING. VERY HIGH LONG PERIOD SWELL IS LIKELY THURSDAY
NIGHT INTO FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 105 AM PST TUE JAN 19 2016/

DISCUSSION...19/00Z NAM/GFS IN.

THE NORTHERN HEMISPHERIC PATTERN SHOWS A WAVE NUMBER OF FOUR
AROUND THE GLOBE WITH A LOW INDEX...MEANING THAT THERE IS A LOT OF
LONGITUDINAL FLOW. OVERALL...A PROGRESSIVE STORMY PATTERN. THAT'S
THE WAY IT'S GOING TO BE OVER THE PACIFIC NORTHWEST FOR THE REST
OF THIS WEEK.

A LONG WAVE TROUGH OFFSHORE WILL EJECT SEVERAL SHORT WAVES THAT
WILL PASS OVER THE FORECAST AREA DURING THE NEXT SEVERAL DAYS. ONE
WAVE PASSED JUST TO THE NORTH OF THE AREA MONDAY EVENING. THE NEXT
ONE WILL TAKE A MORE SOUTHERLY TRACK AND WILL MOVE THROUGH LATER
THIS MORNING. THE NEXT ONE WILL MOVE ONSHORE TUESDAY AFTERNOON.

EACH OF THESE WAVES WILL BRING A ROUND OF HEAVIER PRECIPITATION
AND WINDS TO THE AREA...ESPECIALLY WHEN A SURFACE COLD FRONT MOVES
THROUGH LATE TUESDAY MORNING INTO TUESDAY AFTERNOON. THE WINDS
WILL BE STRONGEST OVER THE SHASTA VALLEY AND EAST OF THE CASCADES...
AND HIGH WIND WARNINGS AND ADVISORIES ARE IN EFFECT FOR THOSE
AREAS...SEE THE LATEST PDXNPWMFR FOR DETAILS.

PRECIPITATION WILL BE SIGNIFICANT BUT NOT EXTREME...WITH THE
HIGHEST AMOUNTS IN THE USUAL AREAS VULNERABLE TO SOUTHWEST
FLOW...LIKE THE COAST RANGE IN CURRY COUNTY EXTENDED SOUTH INTO
WESTERN SISKIYOU COUNTY. A FLOOD WARNING FOR THE COQUILLE RIVER AT
COQUILLE WILL REMAIN IN EFFECT...BUT NO FLOODING OF MAIN STEM
RIVERS IS EXPECTED ELSEWHERE.

MODELS SHOW SOME INSTABILITY MOVING INTO THE AREA TUESDAY...SO
ISOLATED THUNDERSTORMS ARE POSSIBLE WEST OF THE CASCADES LATE
TUESDAY MORNING INTO TUESDAY AFTERNOON. THESE MAY TAP INTO SOME
STRONGER WINDS ALOFT...BRINGING GUSTY WINDS TO THE SURFACE AND
POSSIBLY SOME SMALL HAIL.

SNOW LEVELS WILL BE AROUND 5000 FEET...LOWERING TO 4000 FEET
TUESDAY EVENING. AMOUNTS WILL BE SIGNIFICANT ABOVE 5000
FEET...6 TO 12 INCHES WITH AROUND A FOOT OF SNOW FORECASTED FOR
THE CRATER LAKE AREA. SEE THE LATEST PDXWSWMFR FOR DETAILS.

THE LAST WAVE WILL CLEAR TO THE EAST EARLY WEDNESDAY MORNING...AND
A SHORT WAVE RIDGE WILL BUILD INTO THE AREA. THIS WILL MAKE FOR A
SHORT BREAK IN THE ACTION WEDNESDAY INTO WEDNESDAY EVENING. THE
RIDGE WILL BREAK TO THE EAST OF THE AREA WEDNESDAY NIGHT. THE LONG
WAVE TROUGH WILL THEN EDGE CLOSER TO THE COAST...WEAKENING AS IT
DOES SO.

THE NEXT SHORT WAVE WILL MOVE ONSHORE THURSDAY EVENING...BUT
LIGHT PRECIPITATION AHEAD OF IT WILL DEVELOP WEDNESDAY NIGHT ALONG
THE COAST AND IN THE COAST RANGE. THE CASCADES MAY SEE SOME LIGHT
PRECIPITATION ON THURSDAY. HEAVIER PRECIPITATION WILL DEVELOP
THURSDAY EVENING WHEN THE FIRST SHORT WAVE ARRIVES. SNOW LEVELS
WILL BE HIGHER..AROUND 7000 FEET. MORE SHORT WAVES WILL FOLLOW
FRIDAY INTO SATURDAY...WHEN A LONG WAVE RIDGE WILL BUILD INTO THE
AREA.

LONG TERM DISCUSSION FROM THE MONDAY AFTERNOON AFD...FRIDAY
THROUGH MONDAY. A COLD FRONT WILL STALL OUT OVER OUR AREA EARLY
FRIDAY, AND THEN A WAVE OF LOW PRESSURE WILL RIDE ALONG THE FRONT
THROUGH THE DAY. THERE ARE SOME DIFFERENCES BETWEEN MODELS AS TO
THE TIMING OF THE WAVE ALONG THE FRONT, BUT ALL SHOW THIS BASIC
SCENARIO. THUS, FRIDAY LOOKS QUITE WET OVER MUCH OF OUR AREA AND
POTENTIAL BREEZY DEPENDING ON THE STRENGTH AND TRACK OF THE
SURFACE LOW. PRECIPITATION LIKELY LINGERS OVER THE REGION INTO
SATURDAY, BUT A RIDGE BEGINS TO BUILD ALONG THE PACNW COAST SUNDAY
WHICH MAY PROVIDE US WITH A DRY END TO THE WEEKEND. THE RIDGE AXIS
MOVES INLAND MONDAY, WHICH PROBABLY KEEPS US DRY EAST OF THE
CASCADES, BUT RAIN MAY START TO MOVE INTO THE COAST AND WEST SIDE.
CONFIDENCE WITH THIS RIDGE AND ITS DEMISE IS NOT HIGH, BUT WE DID
LOWER POPS FOR MOST AREAS SUNDAY AND MONDAY. -WRIGHT

AVIATION...FOR THE 19/06Z TAF CYCLE...A POTENT SURFACE LOW IS
DEVELOPING OFFSHORE. THIS STORM WILL MOVE ONSHORE TUESDAY MORNING
THEN PUSH INLAND EARLY TUESDAY AFTERNOON WITH A COLD FRONT SWEEPING
EAST OF THE CASCADES AND THROUGH NORTHERN CALIFORNIA. CIGS WILL
GRADUALLY LOWER TONIGHT INTO TUESDAY WITH MVFR DEVELOPING IN MANY
AREAS ALONG WITH TERRAIN OBSCURATIONS AND PERIODS OF RAIN.
FREEZING LEVELS WILL BE AROUND 5000 TO 6000 FEET. GUSTY WINDS WILL
ACCOMPANY THE FRONTAL PASSAGE TUESDAY. PRE- FRONTAL WINDS WILL BE
SOUTHERLY, BUT SHIFT TO WEST OR SOUTHWEST POST-FRONT...LIKELY
CAUSING SOME BUMPY RIDES DUE TO TURBULENCE ON ARRIVALS AND
DEPARTURES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE LATER TUESDAY
MORNING INTO TUESDAY AFTERNOON. SPILDE

MARINE...UPDATED 830 PM PST MONDAY 18 JAN 2016...WINDS AND SEAS
WILL LOWER BRIEFLY THIS EVENING AS A FRONT HEADS INLAND. A STRONG
SURFACE LOW WILL MOVE EAST-NORTHEASTWARD THROUGH THE AREA LATE
TONIGHT THEN ONSHORE TUESDAY MORNING BRINGING GALES AS WELL AS VERY
STEEP WIND DRIVEN SEAS. ANOTHER STRONG FRONT MOVES IN LATE WEDNESDAY
BRINGING ANOTHER ROUND OF POSSIBLE GALES THROUGH THURSDAY AFTERNOON.
ANOTHER STRONG SYSTEM MOVES IN FRIDAY AND COULD BE ACCOMPANIED BY
VERY HIGH AND VERY LONG PERIOD SWELL. -SVEN/SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     ORZ030-031.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ030.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ031.
     HIGH SURF ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ021-022.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     ORZ027-028.
     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ026.

CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ085.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ085.
     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ082.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 5000
     FEET FOR FOR CAZ080.
     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY UNTIL 4 PM PST WEDNESDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ350-356-376.

FJB/FJB/FJB

In the hours before

Special weather statement, Jan 19, 9:18 AM PST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
918 AM PST TUE JAN 19 2016

ORZ022-024-191815-
CURRY COUNTY COAST OR-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-
918 AM PST TUE JAN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CURRY COUNTY UNTIL
1015 AM PST...

AT 918 AM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF HARBOR...OR 9 MILES SOUTHWEST OF BROOKINGS...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKINGS...HARRIS BEACH STATE PARK...ALFRED A. LOEB STATE PARK AND
HARBOR.

LAT...LON 4230 12410 4207 12385 4200 12399 4200 12421
      4205 12427 4204 12428 4205 12430 4206 12430
      4211 12435
TIME...MOT...LOC 1718Z 237DEG 32KT 4193 12438

SK
Local storm report, Jan 19, 9:47 AM PST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
947 AM PST TUE JAN 19 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       5 NNW WILDERVILLE       42.46N 123.49W
01/19/2016  M1.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            8 HOUR RAIN TOTAL ENDING AT 6:00 AM. SPOTTER
            REPORTS THAT MODERATE TO HEAVY RAIN
            OCCURRING. OBSERVER LOCATION 17 MI WEST OF
            TOWN.

&&

BS

The radar

The Medford radar (KMAX), 82 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Klamath

When
January 19, 12:15 PM PST to 12:30 PM PST
Where
Klamath County, (Lmt)klamath Falls A
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.150, -121.730

A gust to 67 mph was reported at Klamath Falls International Airport at 19/1230 PST. A garage near Klamath Falls was blown off of its foundation and deposited several hundred feet away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610892.